Michigan, 2021Hail and Damaging Wind in Michigan, June 12, 2021
June 12, 2021 · NWS GRR · 3 events in 2 counties and zones
A cold front brought isolated late afternoon and evening severe storms that produced large hail, heavy rain and frequent lightning as well as isolated reports of damaging wind gusts. The most severe weather occurred in Ovid in south central Michigan where baseball sized hail was reported in addition to several downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought isolated late afternoon and evening severe storms that produced large hail, heavy rain and frequent lightning as well as isolated reports of damaging wind gusts. The most severe weather occurred in Ovid in south central Michigan where baseball sized hail was reported in addition to several downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 12, 1:51 PM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 12, 1:51 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
251 PM EDT Sat Jun 12 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 250 PM EDT Sat Jun 12 2021
- Marginal Risk of severe thunderstorms today
- Cooling off and drying out next week
&&
.DISCUSSION...(This evening through next Saturday)
Issued at 250 PM EDT Sat Jun 12 2021
- Marginal Risk of severe thunderstorms today
Showers and thunderstorms have initiated across the far northeast
forecast area this afternoon and will continue to go up along and
ahead of the sfc trough/cold front into this evening. We expect
expanding coverage and intensity of storms as they move east into
LIs of minus 5 to minus 7 and over 2000 J/kg CAPE along with
about 25 to 30 knots of deep layer shear. Expect a few strong to
severe storms reaching Mount Pleasant to Lansing by late afternoon
and early evening.
Main threat will be areas of wind damage due to wet microburst
potential as model soundings indicate dry air entrainment by
updrafts will produce DCAPE values similar to what occurred
yesterday. Marginal shear values could limit the longevity of any
cold pool-driven linear convection, also similar to yesterday, so
that multicell clusters of pulsing storms will be the dominant
storm mode again. The storms should be exiting our eastern border
around 9 to 10 pm.
- Cooling off next week, with a couple chances for showers
Upper troughing will be setting up across the Great Lakes as the
western CONUS heights rise next week. Showers are expected Sunday
night as a shortwave trough drives a cold front through with
drier and cooler weather to follow as a Canadian anticyclone
builds in. Dew points will be falling and low temperatures in the
40s are possible by Wednesday morning. Dry weather should prevail
until Thursday night when northern stream shortwave trough tops
the western ridge and a sfc cold front pushes into the central
Great Lakes bringing the chance of showers, lingering into early
Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 137 PM EDT Sat Jun 12 2021
VFR conditions will prevail through the afternoon then some areas
of MVFR and isolated IFR are expected in thunderstorms after 20Z
from GRR to AZO. The storms will move east to JXN and LAN by
around 00Z. Wind gusts over 50 knots are possible with the
strongest storms, but 30 to 40 knot winds will be more common and
could be affecting JXN and LAN.
VFR conditions can be expected later tonight after the storms are
over with northwest winds AOB 10 knots.
&&
.MARINE...
Issued at 250 PM EDT Sat Jun 12 2021
Winds and waves should remain relatively light this weekend then
increase on Monday and Tuesday in northerly flow. Marine fog looks
to be mixing out this afternoon and drier air moving in from the
west should prevent fog from reforming overnight
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Jun 12, 3:34 AM EST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
434 AM EDT Sat Jun 12 2021
MIZ037>040-043>046-050>052-056>059-064>067-071>074-130845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
434 AM EDT Sat Jun 12 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
There is a threat today of isolated severe weather along the U.S.
Highway 127 corridor. The best chance would be from Lansing north
through Alma, Mt. Pleasant, Clare and Harrison. All storms today
will be capable of lightning, locally heavy rain, wind gusts to 35
mph and small hail. The strongest of storms will be capable of
wind gusts to around 60 mph and 1 inch hail. The time frame of
concern will be from 300pm through 1000pm.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-130845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
434 AM EDT Sat Jun 12 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Areas of fog are possible on Lake Michigan today into tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
DUKE
In the hours before
Special weather statement, Jun 12, 2:54 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
354 PM EDT Sat Jun 12 2021
MIZ040-045-046-051-122100-
Montcalm-Isabella-Mecosta-Clare-
354 PM EDT Sat Jun 12 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ISABELLA...CLARE...
EASTERN MECOSTA AND NORTHEASTERN MONTCALM COUNTIES...
At 353 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 5 miles northeast of Harrison to near
Farwell to near Mecosta. Movement was southeast at 25 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mount Pleasant... Clare... Shepherd...
Farwell... Mecosta... Rosebush...
Canadian Lakes... Lake Isabella... Harrison...
Remus... Millbrook... Lake...
Barryton... Brinton... Cedar Lake...
Vestaburg... Wyman... Delwin...
Winn... Loomis...
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4413 8461 4353 8461 4347 8472 4346 8484
4339 8485 4336 8490 4362 8540 4385 8503
4416 8477
TIME...MOT...LOC 1953Z 296DEG 22KT 4408 8473 4382 8495 4364 8525
OSTUNOHail, Clinton
- When
- June 12, 5:12 PM EST to 5:14 PM EST
- Where
- Clinton County, 0.86 mi NE of Ovid
- Measured
- 2.75 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -84.370
A trained spotter measured baseball sized hail in Ovid and also reported that several trees and wires were blown down.
Thunderstorm Wind, Clinton
- When
- June 12, 8:20 PM EST to 8:21 PM EST
- Where
- Clinton County, 2.14 mi WSW of Waoousta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.820, -84.720
The public reported estimated wind gusts to 60 mph northwest of Lansing.
Hail, Ingham
- When
- June 12, 8:50 PM EST to 8:51 PM EST
- Where
- Ingham County, 0.86 mi SW of Holt
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.640, -84.540
The public reported one inch diameter hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 12 to 20, 202160 deaths · 34 events
- Excessive Heat and Heat in Arizona, June 12 to 20, 202116 deaths · 10 events
- Lightning Strike in Georgia, June 12, 20211 death · 1 injured · 1 event
- Hail and Damaging Winds in Illinois, June 12, 2021$2.1 million · 1 in hail · 4 events
- Flash Flooding and Hail in Indiana, June 12 to 13, 2021$181,000 · 1 in hail · 16 events
- Damaging Winds in Alabama, June 12, 2021$123,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in Kentucky, June 12, 20212 injured · $16,000 · 61 kt wind · 4 events
- Flash Flooding and Flood in Indiana, June 12, 2021$20,000 · 50 kt wind · 10 events
- Damaging Winds in Kentucky, June 12, 202150 kt wind · 22 events
- Flood and Hail in Illinois, June 12, 20211.25 in hail · 19 events
- Flash Flood and Hail in Tennessee, June 12, 2021$16,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Georgia, June 12, 2021$3,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953775, 953777, 953776.